Specialties & Topics
- Arthritis/Rheumatic Disease
- Breast Cancer
- GERD/Peptic Ulcers
July 6th, 2009
The real issue in PPI-induced acid rebound: Why are PPIs used in the first place?
A great deal of alarm has been voiced over a recent report that some patients with no previous acid-related dyspepsia or GERD developed acid symptoms after stopping PPI therapy in a month-long trial.
Should we really be surprised by this finding? Not really. PPI use is known to cause acid rebound, and the effect is thought to be related to PPI-induced gastrin secretion (secondary to an increase in gastric pH) and to gastrin’s effect on parietal cell mass expansion, which leads to increased acid secretion.
Should we be concerned that these drugs are being given to patients who have no acid-related symptoms? Absolutely. In my opinion, a PPI is warranted only if patient history indicates that gastrointestinal symptoms are likely acid related. These drugs should not be used for every abdominal discomfort or complaint.
The real take-home message from this study is not to stop taking PPIs, but rather to take a history and not to use PPIs (or for that matter any drug) unless we have a clear understanding of what we are trying to diagnose or treat.
What do you think?